Alert archive / North Dakota / Wind Advisories in 2010

Wind Advisory 20, NWS Grand Forks, ND

November 19, 20107 counties in North Dakota

NWS Grand Forks, ND issued this wind advisory at Nov 19, 2010, 5:24 AM CST for 7 counties in North Dakota. It was in force for 7 hr.

The area

The counties it named.

The facts

Issued
Nov 19, 2010, 5:24 AM CST (11:24 UTC)
Expired
Nov 19, 2010, 12:00 PM CST
In force
7 hr
Issued by
NWS Grand Forks, ND

Counties Benson County, ND, Cavalier County, ND, Eddy County, ND, Nelson County, ND, Ramsey County, ND, Towner County, ND, Walsh County, ND

The radar

The Fargo/Grand Forks radar (KMVX), 128 km from the middle of the area, began a volume at 11:26 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Bismarck Municip, ND (KBIS), launched 00:00Z, 11.4 hours before the alert went out and 226 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Bismarck Municip, ND at 00:00Z on 2010-11-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Bismarck Municip, ND at 00:00Z on 2010-11-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 548 square meters per square second.1939587897117136Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
908 m above ground
0-6 km bulk shear
85 kt
0-1 km storm-relative helicity
548 m²/s²
0-3 km storm-relative helicity
630 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

141 
WWUS73 KFGF 191124
NPWFGF

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE GRAND FORKS ND
524 AM CST FRI NOV 19 2010

...GUSTY WINDS THIS MORNING ACROSS THE DEVILS LAKE REGION...

.NORTHWEST WINDS WILL CONTINUE THIS MORNING ACROSS THE DEVILS
LAKE REGION. NORTHWEST WINDS OF 25 TO 35 MPH WITH GUSTS UP TO 45
MPH ARE EXPECTED THROUGH THE REST OF THIS MORNING...BUT WILL
WEAKEN THIS AFTERNOON. LARGE WAVES OF 3 TO 4 FEET ARE POSSIBLE ON
DEVILS LAKE. THE WAVES COULD RESULT IN ROADBED EROSION AND THE
PILING UP OF DEBRIS ON ADJACENT ROADWAYS...PARTICULARLY ALONG
EASTERN SHORES.

NDZ006-007-014-015-024-026-054-191800-
/O.NEW.KFGF.WI.Y.0020.101119T1124Z-101119T1800Z/
TOWNER-CAVALIER-BENSON-RAMSEY-EDDY-NELSON-WESTERN WALSH COUNTY-
INCLUDING THE CITIES OF...CANDO...LANGDON...MADDOCK...LEEDS...
DEVILS LAKE...NEW ROCKFORD...LAKOTA...ADAMS
524 AM CST FRI NOV 19 2010

...WIND ADVISORY IN EFFECT UNTIL NOON CST TODAY...

THE NATIONAL WEATHER SERVICE IN GRAND FORKS HAS ISSUED A WIND
ADVISORY...WHICH IS IN EFFECT UNTIL NOON CST TODAY. 

* GUSTY WINDS ARE EXPECTED THROUGH NOON.

* NORTHWEST WINDS WILL BE 25 TO 35 MPH WITH GUSTS UP TO 45 MPH.

* GUSTY WINDS WILL RESULT IN LARGE WAVES OF 3 TO 4 FEET ON DEVILS
  LAKE. THE LARGE WAVES COULD RESULT IN ROADBED EROSION AND THE
  PILING UP OF DEBRIS ON ADJACENT ROADS...PARTICULARLY ALONG
  EASTERN SHORES.

* THE GUSTY WINDS COULD MAKE DRIVING DIFFICULT...ESPECIALLY FOR
  HIGH PROFILE VEHICLES.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND ADVISORY MEANS THAT SUSTAINED WINDS OF 30 MPH OR FREQUENT
GUSTS TO 45 MPH ARE EXPECTED. WINDS THIS STRONG CAN MAKE DRIVING
DIFFICULT...ESPECIALLY FOR HIGH PROFILE VEHICLES. USE EXTRA
CAUTION.

&&

$$

G2/AV
1 follow-up statement
874 
WWUS73 KFGF 191811
NPWFGF

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE GRAND FORKS ND
1211 PM CST FRI NOV 19 2010

...WINDS TO SLOWLY DIMINISH THIS AFTEROON...

NDZ006-007-014-015-024-026-054-191915-
/O.EXP.KFGF.WI.Y.0020.000000T0000Z-101119T1800Z/
TOWNER-CAVALIER-BENSON-RAMSEY-EDDY-NELSON-WESTERN WALSH COUNTY-
INCLUDING THE CITIES OF...CANDO...LANGDON...MADDOCK...LEEDS...
DEVILS LAKE...NEW ROCKFORD...LAKOTA...ADAMS
1211 PM CST FRI NOV 19 2010

...WIND ADVISORY HAS EXPIRED...

THE WIND ADVISORY IS NO LONGER IN EFFECT. THE STRONGEST WINDS OF
THE DAY HAVE ALREADY OCCURRED AND LOOK FOR A SLOW DECREASE IN
SPEEDS THROUGH THE AFTERNOON.  

CAUTION SHOULD STILL BE USED DRIVING ON ROADS NEAR DEVILS LAKE DUE
TO LAKE WAVE ACTION.  


$$


DTR

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Forks, ND wrote its last area forecast discussion before this wind advisory went out at Nov 19, 3:00 AM CST, 2 hours 24 minutes earlier.

Area forecast discussion, Nov 19, 3:00 AM CST, 2 hours 24 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND FORKS ND
300 AM CST FRI NOV 19 2010

.DISCUSSION....FORECAST CHALLENGE CONCERNS WIND
TODAY...TEMPERATURES...SNOW CHANCES THIS WEEKEND...CURRENT AND
FUTURE HEADLINES. MODELS CONTINUE TO BE IN GOOD AGREEMENT THROUGH
PERIOD AND WILL USE BLEND FOR FORECAST.

SURFACE LOW ALONG N CENTRAL ND/CANADIAN BORDER AREA AND WILL ZIP
TO THE N GREAT LAKES AREA BY NOON. SNOW FALL AMOUNTS SO FAR HAVE
BEEN MINIMAL WITH BACK EDGE OF KMVX-88D RETURNS ENTERING NE FA
LAKE OF THE WOODS AREA AND CLEARING WORKING INTO FAR NW FA. MAIN
QUESTION WILL BE WHAT TO DO WITH CURRENT ADVISORY ALONG CANADIAN
BORDER. COLD FRONT CLOSE TO NW FA AND LOOKS TO BE ABOUT A 3 OR 4
HOUR PERIOD OF BORDER LINE ADVISORY WIND SPEEDS THIS AM. CALL TO
INTERNATIONAL BORDER AREA AT PEMBINA AND BORDER CROSSING REPORTED
SNOW FALL AT MAYBE AN INCH. LOOKING UPSTREAM IN SOUTHERN CANADA
WHERE MORE SNOW FELL VISIBILITIES LOOK GOOD. FOR THIS WILL DROP
ADVISORY FOR ALL BUT FAR NE AT FORECAST ISSUANCE AND MAY DROP
WHOLE ADVISORY AS WILL MAKE CALLS PRIOR TO ISSUING FORECAST.

REMAINDER OF DAY CHALLENGE WILL BE TEMPERATURE TRENDS AND WIND.
STRONGEST WINDS EXPECTED THIS MORNING AND WITH RAPID TRACK OF LOW
GRADIENT SHOULD BEGIN TO RELAX THIS AFTERNOON. TIGHTEST GRADIENT
WILL BE ALONG NORTHERN FA AND WHEN COMBINED WITH COLD ADVECTION
AND 30 TO 40KTS TO MIX WILL MONITOR TRENDS FOR POSSIBLE WIND
ADVISORY ACROSS NORTHERN FA. COLD ADVECTION SWEEPING THROUGH FA
THIS MORNING WILL LIKELY RESULT IN STEADY OR FALLING TEMPERATURES
MOST AREAS.

HIGH PRESSURE BUILDS IN OVERNIGHT FOR DIMINISHING WIND AND
DEPENDING ON SKY COVER COULD GET COLD. LACK OF SNOW COVER WILL
HELP SOME.

NEXT CHALLENGE WILL BE WEEKEND SNOW EVENT. ISENTROPIC LIFT AND
LOWER CONDENSATION PRESSURE DEFICITS WORK INTO WESTERN FA SATURDAY
AFTERNOON AND SPREADS EAST AND CONTINUES INTO SUNDAY. LOOKS TO BE
A RELATIVELY EXTENDED PERIOD OF -SN ACROSS MAINLY NORTHERN HALF OF
FA. MIXING RATIOS ABOUT 2GM/KG THROUGH EVENT FOR MAYBE SOME 4 INCH
SNOW AMOUNTS POSSIBLE. NATIONAL GUIDANCE WHICH PEGGED CURRENT EVENT
HOWEVER ONLY SHOWING 2 TO 4 INCHES THROUGH THE EVENT. WITH WIND
NOT AN ISSUE LOW CONFIDENCE ON WINTER STORM CRITERIA BEING MET. AS
EVENT NOT LIKELY TO BEGIN TIL SATURDAY WILL HOLD OFF ON ANY HEADLINES.

WITH COLDER AIR FILTERING IN BEHIND SYSTEM AND SOME SNOW COVER
TEMPERATURES COULD GET RELATIVELY COLD EARLY NEXT WEEK. REGION
ALSO REMAINS IN SW FLOW ALOFT WITH SEVERAL IMPULSES BRINGING MORE LIGHT
SNOW TO THE REGION INTO MID WEEK.

&&

.AVIATION...
PATCHY MVFR CIGS CONTINUE WITH SOME CLEARING IN WAKE OF COLD
FRONTAL PASSAGE. FAVORED LOCATION FOR CONTINUE MVFR CIGS DURING
DAY WILL BE ACROSS NORTHERN HALF OF FA ACROSS DVL...GFK...DVL AND
BJI AREAS TODAY. FARTHER SOUTH PRIMARILY LOOKING AT VFR
CONDITIONS. WIND WILL BE MAIN HEADLINE TODAY WITH STRONGEST WINDS
THIS AM ACROSS NORTH HALF OF FORECAST AREA. WINDS SHOULD BEGIN TO
DIMINISH SOMEWHAT THIS AFTERNOON.

&&

.FGF WATCHES/WARNINGS/ADVISORIES...
ND...NONE.
MN...NONE.
&&

VOELKER
Hazardous weather outlook, Nov 18, 2:38 PM CST, 14 hours 46 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND FORKS ND
238 PM CST THU NOV 18 2010

MNZ004>006-NDZ006>008-192045-
KITTSON-ROSEAU-LAKE OF THE WOODS-TOWNER-CAVALIER-PEMBINA-
238 PM CST THU NOV 18 2010

...WINTER WEATHER ADVISORY IS IN EFFECT THROUGH 6 AM FRIDAY MORNING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH
DAKOTA...WEST CENTRAL AND NORTHWEST MINNESOTA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

LIGHT SNOW WILL OVERSPREAD THE INTERNATIONAL BORDER BY TONIGHT IN
NORTHER NORTH DAKOTA INTO NORTHERN MINNESOTA. A BAND OF 1 TO 5
INCHES IS EXPECTED...WITH THE LOWER AMOUNTS EXPECTED IN NORTH
DAKOTA. WINDS WILL INCREASE AND GUST OVER 30 MPH AT TIMES AND
PRODUCE BLOWING AND DRIFTING SNOW. A FAST MOVING CLIPPER SYSTEM
WILL USHER IN MUCH COLDER AIR ON FRIDAY WITH STRONG WINDS AND
BLOWING SNOW CONTINUING.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH THURSDAY

THERE IS A GOOD CHANCE FOR WIDESPREAD ACCUMULATING SNOWFALL ACROSS
THE REGION SATURDAY NIGHT AND SUNDAY. SNOW ACCUMULATIONS OF UP TO
4 OR MORE INCHES ARE POSSIBLE ACROSS PARTS OF THE REGION THROUGH
SUNDAY. STAY TUNED FOR LATER STATEMENTS ON THIS POTENTIAL SNOW
EVENT.

.SPOTTER INFORMATION STATEMENT...

REPORTS OF SNOW AMOUNTS WILL BE APPRECIATED.

MNZ001>003-007>009-013>017-022>024-027>032-040-NDZ014>016-024-
026>030-038-039-049-052>054-192045-
WEST POLK-NORMAN-CLAY-WEST MARSHALL-EAST MARSHALL-NORTH BELTRAMI-
PENNINGTON-RED LAKE-EAST POLK-NORTH CLEARWATER-SOUTH BELTRAMI-
MAHNOMEN-SOUTH CLEARWATER-HUBBARD-WEST BECKER-EAST BECKER-WILKIN-
WEST OTTER TAIL-EAST OTTER TAIL-WADENA-GRANT-BENSON-RAMSEY-
EASTERN WALSH COUNTY-EDDY-NELSON-GRAND FORKS-GRIGGS-STEELE-TRAILL-
BARNES-CASS-RANSOM-SARGENT-RICHLAND-WESTERN WALSH COUNTY-
238 PM CST THU NOV 18 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH
DAKOTA...WEST CENTRAL AND NORTHWEST MINNESOTA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

STRONG NORTHWEST WINDS WILL INCREASE LATE TONIGHT INTO
FRIDAY...WITH GUSTS UP TO 40 MPH AT TIMES IN THE RED RIVER VALLEY.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH THURSDAY

STRONG WINDS WILL PERSIST ON FRIDAY ALONG WITH FALLING
TEMPERATURES...WITH WIND CHILLS FALLING TO AROUND ZERO.

THERE IS A GOOD CHANCE FOR WIDESPREAD ACCUMULATING SNOWFALL
ACROSS THE REGION SATURDAY NIGHT AND SUNDAY. SNOW ACCUMULATIONS OF
UP TO 4 OR MORE INCHES ARE POSSIBLE ACROSS PARTS OF THE REGION
THROUGH SUNDAY. STAY TUNED FOR LATER STATEMENTS ON THIS POTENTIAL
SNOW EVENT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

DK

Nearby

Wind Advisories in North Dakota, 2010Every wind advisory in 2010

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.